General Question

gondwanalon's avatar

The half life of a drug is 10 hours and is taken every 12 hours. How long will it take to reach peak loading equilibrium?

Asked by gondwanalon (17996points) 1 month ago

I started taking a drug called Tikosyn (Dofetilide) while in the hospital (February 10th though 13th 2020). It’s half life is 10 hours and I take it every 12 hours. Each dose is the same (500 mcg).

My nurse could not or would not answer this question and my doctor never talked to me before I was discharged. I searched the internet for an answer to no avail. So I did a crude calculation (see below).

Looks like equilibrium will be reached on or about day 5. I should be at the equilibrium stage by now where the drug titer will not continue to increase.

What do you think?

Day 1…....Peak Titer
500—————-500
500—————-750
Day 2
500—————-875
500—————-937.5
Day 3
500—————-968.75
500—————-984.38
Day 4
500—————-992.2
500—————-996.1
Day 5
500—————-998
500—————-999
Day 6
500—————-999.5
500—————-999.8
Day 7
500—————-999.9
500—————-999.9

Observing members: 0 Composing members: 0

11 Answers

LuckyGuy's avatar

I noticed ibn your calculations you figured the half life to be 12 hours rather than 10 hours. Was that intentional? If the half life is actually 2 hours I fully agree with your numbers.

If the half life is really 10 hours then at 12 hours you will have 217.64 (from half life calculator). running through the iterative process I get:
Day 1…....Peak Titer
500—————-500
500—————-717.64
Day 2
500—————-812.37
500—————-853.6
Day 3
500—————-871.55
500—————-879.36
Day 4
500—————-882.76
500—————-884.24
Day 5
500—————-884.89
500—————-885.17
Day 6
500—————-885.29
500—————-885.34
Day 7
500—————-885.37
500—————-885.38

gondwanalon's avatar

@LuckyGuy Thank you very much.
I just wanted a ballpark idea of when to expect to reach equilibrium. I guessed that the half life of 10 hours was close enough to12 hours that it didn’t make a significant difference.

The reason that I wanted to know when the loading would be complete is because the side effects are bad. Splitting head aches, balance and vision issues. Hope to get the OK to decrease the dose soon.

LostInParadise's avatar

The calculation is fairly simple. For the 12 hour approximation, we get 500(1+.5+.25+...) = 500*2=1000

For the 10 hour half life, use (.5)**1.2 = .435. Putting that in a geometric series and multiplying by 500 gives 500/(1 – .435) = 885

JLeslie's avatar

@gondwanalon Slightly off topic, did they start you in the hospital? That drug needs to be closely monitored initially, it’s only recently they loosened the prescribing requirements on it.

If you are having nervous system symptoms (like headache, balance, and eyesight) I would definitely tell your doctor. Not trying to scare you, I just would want you to be very cautious with this particular drug. I’m not saying don’t take it, but you might be over medicated, or that drug might not be a good one for you.

Looks like you got your answer about the math above, but keep in mind kidney functions would affect how fast this drug is metabolized (maybe liver function too) I just know this is one of those drugs that the doctor should be closely monitoring initially.

gondwanalon's avatar

@LostInParadise Thanks for the formula. I’ll make a note of it.

@JLeslie Thank you. Yes they started the Tikosyn in the hospital with 3 days (starting last Monday). They did around the clock continuous monitoring. If the heart isn’t strong enough it can go into a dangerous rhythm and cause death. My heart is a beast. It laughs at Tikosyn.

I e-mailed and talked to my cardiologist’s nurse yesterday about my symptoms. I’ll them on Monday about this and they’ll also do an ECG. Nurse told me that I may use Percocet or Tylenol for pain. I don’t want to mess with Percocet. Tylenol puts an adequate dent in the pain.

I understand that Tikosyn is kind to the kidneys and liver,

JLeslie's avatar

@gondwanalon I hope your negative symptoms abate and the drug works well for you. How long do they make you suffer before they conclude the side effects aren’t going to subside? Did they give you a time frame?

gondwanalon's avatar

@JLeslie They did a cryo balloon catheter ablation inside my heart’s left atrium last Wednesday (2–12-20) to keep my heart beating normally (NSR). It was in persistent a-fib since last October. They Tikosyn is supposed to help keep my heart in NSR while the scar tissue forms around my pulmonary veins.

I understand that the Tikosyn dosage will be slowly decreased down to 125 Mcg and then eventually (after a year or so) stop it.

The head aches are preferable over the pain of being in persistent a-fib. When my heart is in a-fib I feel sick and miserable.

Thank the Lord for modern medicine.

JLeslie's avatar

@gondwanalon Sorry you’ve been through all of that. Scary! You know I have some heart stuff too, and I’m assuming in the future my problems will only get worse, but for now I can ignore most of it most of the time.

I feel like when jellies talk about their heart experiences it’s like a gift for me: information I can keep in pocket for when I might need it.

That’s great that eventually you should be weaned down and then off of it completely. Weren’t you the jelly who had that special surgery? I thought it had cured your a-fib.

gondwanalon's avatar

@JLeslie Sorry that you have heart issues. Hope that they get better.

With a-fib sufferers there is alway the possibility that the a-fib will return after ablation so. I’ve been dealing with a-fib for 19 years. For the first 8 years it was controlled with powerful drugs. Then the drugs stopped working for me. In 2009 I had a radio frequency catheter ablation that worked great at keeping my heart in normal rhythm for 2½ years (without drugs) then suddenly failed. In 2013 I had a mini-maze ablation that worked great for 6 years (without drugs). Then last October 10th, my heart went back into persistent a-fib for no apparent reason.

This lates cryo balloon catheter ablation may buy me some more time. But the dark cloud of a-fib will always hover over my head.

JLeslie's avatar

@gondwanalon I’m sorry to here that the issue has come back again. Similar happened to a friend of mine where an ablation worked, and then it stopped working, and then doctors said the second time another ablation would not work. Maybe the maze would have worked, I don’t know if she had heard of it.

She was taking a medicine that she had trouble with for years, I have no idea which one, and then she switched doctors, and the new doctor put her on an old medication, and she did much better for a while. Both times that her a-fib started was following a surgery. The doctors refuse to say there is any connection, but I still believe there is. Firs time a hysterectomy, the second time knee surgery. I still think the knee surgery should have been done with a block after what happened the first time.

My neighbor has persistent a-fib also. I don’t know if he takes any medicine for it. If he does it doesn’t work.

My heart arrhythmia stuff is relatively benign for now, more annoying than anything. I was concerned I possibly had a-fib, but I lowered my thyroid meds and seemed to have whatever was happening mostly under control. The negative is if my thyroid meds are too low I get high blood pressure. It’s imperfect. A really good endocrinologist might be able to help me, I want to go back to my NP in Memphis, she is the only doctor who listens to me about this stuff.

gondwanalon's avatar

@JLeslie Sorry that you are having arrhythmia problems. Thanks for your input.

We’re all different. Many different causes of a-fib. I have “lone a-fib” which means there’s no other issue going on in my body or in my heart that may be causing the a-fib. All my heart valves are good, coronary arteries and veins wide open solid and very strong heart muscle. No other health problems.

People with issues with their heart besides a-fib and other health issues may not be candidates for strategies to stop their a-fib but just manage it.

The thing that terrifies me about a-fib is the possibility of a stroke. Anticoagulation therapy is over rated. People still get stokes. It’s best to wall-off, clamp-off or remove the heart’s left atrial appendage (LAA). You likely know that LAA is where blood clots form while the heart is in a-fib and get dislodged and pumped to the brain and or body. They completely removed my heart’s LAA so I can rest easy. My chances of having an ischemic stroke are minimal to none.

Good health

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther